Vaccine arm

What causes ‘vaccine arm’ and can it be treated?

If you experienced pain at the site of your COVID-19 vaccination, you’ve had ‘vaccine arm’. Here’s what causes it and what you can do to soothe it.

The COVID-19 vaccine is safe, but that doesn’t mean it doesn’t have some side effects. Some people report experiencing flu-like symptoms. But most people who have had the jab experience pain at the site of the injection. This phenomenon has been dubbed ‘vaccine arm’ in common vernacular. But what exactly causes this discomfort? And is there anything that can be done to speed up the recovery process?

What causes ‘vaccine arm’

Noticed some pain and sensitivity at your COVID-19 vaccination site? This is also known as ‘vaccine arm’ and should subside after a couple of days.

‘Vaccine arm’: What causes it?

Most people have been receiving the COVID-19 vaccine in their non-dominant arms. This is so that they are less affected by ‘vaccine arm’; a dull pain experienced by many who have had the injection, to varying degrees. This ache can sometimes be felt just around the site or it can affect the entire arm. It usually goes away on its own after a few days.

This happens as a result of your immune system responding to a foreign substance. The injection can trigger reactions ranging from rashes to fatigue to a low-grade fever. But by far the most reaction is pain, tenderness, and inflammation which can be felt for a couple of days.

Can you speed up recovery?

Most people are able to wait out the discomfort associated with ‘vaccine arm’. Others, however, might want or need to speed up the recovery process to have full use of both limbs. And, fortunately, there are a few ways to soothe it.

  1. Get your arm moving: You might not feel like it after getting jabbed, but moving your arms around can help to disperse the vaccine to avoid too much-localized pain.
  2. Apply a cool compress: Use a clean, damp washcloth and place it over the affected area. This can reduce inflammation while soothing the skin.
  3. Consider medication: Speak to a pharmacist about over-the-counter pain medication and antihistamines, which can be taken after being vaccinated to minimize discomfort.

Our APDerm providers care about the health of you and your family. Click here to familiarize yourself with the COVID-19 protocols we have in place to keep everyone safe.

Leave a Reply